Any ingredient in a multiple vitamin supplement can be toxic in large quantities, but the most serious risk comes from iron or calcium. Additional risks are associated with large or toxic doses of calcium, vitamin D and vitamin A. According to nutritionist Dr. Joan Dwyer, these three nutrients are the ones you should be most careful with when it comes to taking supplements.
While it's almost impossible to get too much of any vitamin from eating food, you can take some vitamins in overdose if you take large doses of supplements for long periods of time. Although rare, taking too much vitamin A, D, or E can cause potentially harmful side effects. Because of these side effects, higher intake levels are given to show the maximum dose of a nutrient, and adherence to these higher intake levels is unlikely to cause harm to most people. But pay attention: While vitamin D overdose is extremely rare, there is such a thing as too much. Too much vitamin D can cause a vitamin overdose and cause permanent damage to the kidneys and heart. Doses higher than the Recommended Dietary Allowance (RDA) are sometimes used to treat medical problems such as vitamin D deficiency, but they are only given under the care of a doctor for a specific period of time.
In addition, an overdose of vitamin D during pregnancy has been shown to increase the potential for mental retardation in babies. Water-soluble vitamins, such as vitamin C and B complex, are transported to body tissues and are not stored in the body. Beta-carotene is the most important provitamin A (found mainly in vegetables) and is converted to vitamin A as needed in the body. If you are pregnant, be sure to follow your healthcare professional's guidelines for safe vitamin D supplementation to avoid an overdose of vitamin D. Vitamin C is found in many fruits and vegetables, but people often take vitamin C supplements in the hope that they will help prevent colds and the flu.
Schedule a consultation with your primary care doctor to assess your general health status and if you may be lacking certain vitamins. Nutritionist Kristin Kirkpatrick advises a more measured approach to vitamin D supplementation for her patients. Taking large amounts of vitamin C is not life-threatening, but it can cause diarrhea, nausea and abdominal cramps and has been linked to kidney stones. According to Medscape, most Americans consider vitamins to be safe, and that belief alone can increase the likelihood of taking too many, since there is no perceived risk in the minds of many people. Symptoms of vitamin D overdose can cause annoying, but perhaps temporary, health problems such as nausea, vomiting, alternating constipation, and diarrhea.
Long-term use of vitamin B-6 supplements can cause nerve damage, skin injury, nausea, and sensitivity to light. Prolonged intake of excessive amounts of vitamin A can cause intracranial pressure, dizziness, nausea, liver damage, headaches, rash, joint and bone pain, coma, and even death.